Q. I had a full hysterectomy at age 49. My health is excellent otherwise, with no smoking, regular exercise and alcohol in moderation.
My gynecologist put me on Estratest. I felt great on this but my skin became extremely oily with acne and my hair was also too oily. I chose to go off the hormones.
Since not being on hormone replacement therapy (HRT), I have terrible mood swings and depression. I have been searching the Web for information about HRT and am really confused. My gynecologist is very much in favor of hormones, but my friends keep sending me articles about blood clots, breast cancer and other frightening complications. How dangerous is HRT? Are bio-identical hormones better?
A. The male hormone in Estratest (a combination of estrogens and testosterone) was probably responsible for your oily skin and hair. Doctors continue to debate the pros and cons of HRT. A recent review from the U.S. Preventive Services Task Force concluded that hormones reduce the risk for fractures but increase the chance of gallbladder disease, urinary incontinence and blood clots leading to strokes and heart attacks (Annals of Internal Medicine, July 17, 2012).
We are sending you our Guide to Menopause with options for managing hot flashes, vaginal dryness and moodiness. In it, we also discuss bio-identical hormones. We have seen no well-conducted trials demonstrating that they are safer than conventional therapies.